Always catching bugs

I was diagnosed with an underactive thyroid 4 years ago and put on 100mcg of thyroxine. Since then I have had 2 pregnancies and my medication has gradually been increased to 200mcg. My problem is that I'm always ill, catching stomach bugs, colds etc I've had vertigo since last February that worsens at times so much so I gave up yoga up as I felt too nauseous during classes. I eat healthy(ish) and exercise. My skin is quite dry and I am tired but that could just be teething children. Last bloods came back "normal" after I queried my ailments.

Anyone else the same?

10 Replies

  • "Normal " means zero you must get the actual results and the reference ranges

    you need

    free t4

    free t3





    vit d3

    if the last 4 are not halfway up in their ranges your body cannot even utilise the thyroxine

    Are you aware that you should not take thyroxine for 24 hours before any test

  • I've never been told that. What is the reasoning behind this? Surely the tests are to see if the dose is working correctly. Sorry for the questions but I liked to be armed with information when I visit the docs as I'm starting to sound like a hypochondriac.

  • Most doctors know zilch about thyroid

    wheras many on this forum know all about thyroid

    if you take your thyroid meds before a test you will get a false result and land up being undermedicated never take it for 24 hours before

    its vital you get the other tests done and get a copy of the results and post them here and then we can help you

  • Often taking Thyroxine(T4) on the morning before a test will create a 'spike' in the level of T4 in the blood (unless you actually want your hormone replacement reduced per TSH/T4 reading in your blood and not your symptoms).

    People tend to feel healthier in the Summertime - thus Vit D is very important (and GPs have been sent a letter from the Chief medical officers about 'at risk' groups - link on my profile).

    It is common for those with low thyroid function to have slow digestion & various stomach problems (especially if on a 'PPI') mal-absorption of nutrients can result (low stomach acid can be mistaken for high) - B12 is essential for nerve & sensory function inc vertigo (B vitamins work together - B 'complex') however this should be tested before supplementation to rule out pernicious anaemia.

    Most folk know about low Iron (stored iron ferritin) & folate - anaemia etc. - however these supplements must be taken 4 hours away from T4 for optimum effect.

    Some members keep a diary & list of symptoms but I find GPs quiver at more than 3 symptoms presented at any single appointment. Good luck! J :D

    (skip down the page a bit)

  • Vbr00k78, you do have hypo symptoms, and as you're on a substantial dose of levo I wonder if you've stopped responding to it - if you're having trouble converting it or if you've become resistant. The dry skin, bugs etc seems classic hypo to me.

    Do you know what your pulse rate and temperature are? Try taking note of those a few times a day. If they're low, or if you're bloated, constipated, etc you are likely to be hypo.

    The only way to know what's wrong is to get a copy of your actual results. If you post them here someone will interpret them for you and hopefully it will become clear what is going wrong.

    The problem is that some people have an unexpected reaction to the levo. It may not be doing its job, you may need to add some t3 (which is the more immediately accessible version of thyroid hormone) or you may just need to keep your tsh under 1 to feel well. Doctors often think that if you're within the 'normal' range that you will feel well, but doesn't it seem sensible that a range is just a guideline for what is good for many but not all people? Doesn't it seem sensible that if the normal range for an important nutrient or hormone in your blood is, say, 20-200, that you may not feel as well if your level is 21 as you would if it was 125? Many docs just want to see you in range, but if your t3 and t4 hormones are near the bottom of the range you are likely to feel absolutely pants.

  • Do you travel by public transport? I am told that you should wear gloves and wash your hands after travelling by public transport of any kind.

  • I would add that plenty of vitamin C should help with bugs. We don't manufacture this in our bodies and most of us don't get enough from our diet. We need a lot! Recommended daily allowances may be said to be as low as 125mg but that is nonsense - we need at least 1,000 mg and probably 3,000 if your immune system is compromised, as yours will be. I take 4,000 - 6,000 mg a day, you cannot overdo it as your body excretes any surplus (usually diarrhea) but some people take up to 8,000.

    A couple of weeks ago I felt a cold coming on and dreaded it, colds usually knock me out for a good week or more - but this was just a runny nose and a few sniffles, and it was gone in 3 days.

    I buy ascorbic acid, you can get 1 kilo quite cheap, and if you take it with half the amount of bicarbonate of soda in a glass of water it is absorbed well. Can't recommend it enough.

  • I wonder if its the fillers/binders in your thyroid hormones is affecting you. I had vertigo for a while plus some other symptoms till I changed the T3 I was taking.

    Do you take the same make of levo every time, or does it vary?

  • Some excellent advice above. I would just like to add that it really does seem as if you have low stomach acid. The acid is not just there to digest but also to protect us from bugs and nasties. And if your stomach acid is low, then you won't be absorbing B12 correctly, which could account for the vertigo - low magnesium could also cause that. Have a look here :

    Hugs, Grey

  • Thanks for all the replies, it's crazy how uninformed I am about this and how reliant I was on docs advice. Back when I was diagnosed I was steadily putting on weight, but it was my sister in law that noticed my puffy face. A medical in work highlighted high cholesterol so off to the docs I went. When my results came back I was told my thyroid was almost not working and I was then scolded for my high cholesterol which was 7.2 I think and told to change my diet. (My diet was good and in my spare time away from being a teacher I was a fitness instructor). I had stomach problems for years and thought I had IBS, I was constantly constipated and always tired. I'm not feeling totally the same now. I'm not putting weight on, no puffy face although my fingers and toes have been swelling up. Since mid October I've had gastroenteritis 3 times, I'm constipated about once a week and feeling anxious. ( I was also depressed and not sleeping prior to being diagnosed but put this down to losing my father to cancer).

    Been to docs to get my last results today but haven't had test done since May 14. I have to speak to nurse tomorrow about arranging new tests. I will post everything as soon as I get them and I will follow your advice and not take meds before.

    I've lots to read through now and please keep posting!

    Thanks all

You may also like...